Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

March 20, 2012Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this special weather statement at Mar 20, 2012, 10:01 AM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2012, 10:01 AM EDT (14:01 UTC)
Expired
Mar 20, 2012, 10:15 AM EDT
In force
14 min
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WWUS81 KRLX 201401
SPSRLX

TEST...SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE CHARLESTON WV
1001 AM EDT TUE MAR 20 2012

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

VAZ003-004-201415-
BUCHANAN VA-DICKENSON VA-
1001 AM EDT TUE MAR 20 2012

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...END OF 2012 VIRGINIA STATEWIDE TORNADO DRILL...

THE PRACTICE TORNADO WARNING HAS BEEN CANCELED AND THE 2012 VIRGINIA 
TORNADO DRILL HAS ENDED. WE THANK ALL WHO PARTICIPATED AND HOPE YOUR 
SAFETY PREPAREDNESS PROGRAMS WORKED PROPERLY. IF YOU HAVE ANY 
QUESTIONS ABOUT SEVERE WEATHER SAFETY PREPAREDNESS...PLEASE CONTACT 
YOUR NEAREST NATIONAL WEATHER SERVICE OFFICE OR LOCAL OFFICE OF 
EMERGENCY MANAGEMENT FOR ASSISTANCE. REPEATING...THE PRACTICE 
TORNADO WARNING AND 2012 VIRGINIA TORNADO DRILL HAVE ENDED. 

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3715 8253 3725 8246 3727 8235 3743 8213
      3744 8195 3740 8193 3736 8193 3732 8187
      3729 8185 3728 8182 3723 8177 3697 8233

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 20, 7:04 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 20, 7:04 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
704 AM EDT TUE MAR 20 2012

.SYNOPSIS...
RIDGING ALOFT AND SLIGHTLY DRIER AIR TODAY THROUGH THURSDAY. LOW
PRESSURE SYSTEM HITS THE AREA FRIDAY THROUGH SATURDAY. HIGH PRESSURE
WITH DRIER AIR RETURNS EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS SHOW A RIDGE OF HIGH PRESSURE AT H5 OVERHEAD OUR CWA THROUGH
TONIGHT. THIS FEATURE WILL PRODUCE NEAR CALM FLOW AT THE BOUNDARY
LAYER...TO ALLOW MICROCLIMATE LIGHT DOWNSLOPING EASTERLY WIND THIS
AFTERNOON. THIS EASTERLY FLOW... ABUNDANT LOW LEVEL MOISTURE AND
PLENTY OF SUNSHINE WILL BRING TEMPERATURES TO THE MID 80S LOWLANDS
     AND POSSIBLY HIGHER OVER AREAS WITH CONCRETE SUCH AS PARKING
LOTS...ROADS...ETC.

SOME HIGH CLOUDS HAVE BEEN NOTICED IN SATELLITE IMAGES MOVING
SOUTHEAST ACROSS OH AND WV. SOME WILL DISSIPATE...WHILE OTHERS COULD
REDEVELOP IN OTHER AREAS. WITH MUGGY CONDITIONS THIS AFTERNOON...
DIFFERENTIAL HEATING BOUNDARIES COULD DEVELOP CAUSED BY ANY THICKER
MID LEVEL CLOUDS. THESE CLOUDS COULD BECOME SHOWERY OR STORMY WITH
THE DIURNAL HEATING...ALTHOUGH CHANCES ARE LOW OR UNPREDICTABLE.
THEREFORE...KEPT MOST OF THE AREA DRY THROUGH TONIGHT...WITH THE
EXCEPTION OF THE EASTERN MOUNTAINS. THERE ARE BETTER CHANCES FOR
CONVECTIVE INITIATION OVER THE HIGHER ELEVATIONS THIS
AFTERNOON...UNDER STEEP MID LEVEL LAPSE RATES...EQUILIBRIUM LEVELS
ABOVE 25KFT...AND PW AROUND ONE INCH ALONG AND EAST OF THE
APPALACHIANS TODAY.

PREVIOUS TEMPERATURES LOOKS...VERY SIMILAR TO LATEST MET/MAV
GUIDANCE. NO NEED TO CHANGE THEM ATTM. TEMPERATURE DIFFERENCES WILL
DEPEND ON CLOUD COVER...WARMER UNDER CLOUD BREAKS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AN UPPER LEVEL RIDGE OF HIGH PRESSURES WILL CONTINUE OVER THE REGION
FOR MOST OF THE SHORT TERM PERIOD. MODELS HAVE BEEN PRETTY
CONSISTENT WITH THE 500MB RIDGE AXIS STALLING OUT JUST WEST OF CWA
THROUGH ABOUT 00Z FRIDAY...AFTER WHICH IT BEGINS TO FLATTEN OUT AND
MOVE EAST IN RESPONSE TO 500MB CLOSED LOW EJECTING FROM THE SOUTHERN
PLAINS.

AT THE SURFACE...HIGH PRESSURE REMAINS JUST OFF THE EAST
COAST...PROVIDING AT LEAST A LITTLE MOISTURE ADVECTION WITH LIGHT
SOUTHERLY FLOW. MODELS INDICATE THAT THIS MOISTURE SHOULD BE ENOUGH
FOR DIURNAL CONVECTION TO DEVELOP BOTH WEDNESDAY AND THURSDAY
AFTERNOONS...MAINLY IN THE MOUNTAINS.

IN GENERAL GUIDANCE GOING WARMER THAN PREVIOUS FORECAST FOR HIGHS
BOTH WEDNESDAY AND THURSDAY. DID NOT GO ALL IN...BUT DID BLEND
TOWARDS THE MET WHICH RESULTED IN A DEGREE OR TWO WARMER. LOWS TEMPS
LOOKED GOOD SO ONLY MADE SMALL TWEAKS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER RIDGE HOLDS OFF CLOSED SOUTHERN STREAM UPPER LOW TO THE W LONG
ENOUGH TO KEEP THE WEATHER DRY INTO FRI...SAVE PERHAPS FOR SCATTERED
DIURNAL CONVECTION.  THE LEADING EDGE OF THE UPPER LOW...TRAVELING
THROUGH A LONG WAVE RIDGE /REX BLOCK/ MAY GET CLOSE ENOUGH TO W
PORTION OF FCST AREA AT RIGHT TIME OF DAY LATE FRI TO ENHANCE
DIURNAL CONVECTION.

DESPITE TIMING UNCERTAINTIES USUALLY ASSOCIATED WITH REX
BLOCK...MODELS APPEAR TO BE IN EVEN BETTER AGREEMENT THAN YESTERDAY
ON UPPER LOW MOVING THROUGH SAT AND SAT NT...SO THIS IS WHEN THE
CHANCE FOR PRECIPITATION IS HIGHEST.  CONVECTION SHOULD BE MORE
WIDELY SCATTERED SUN AS THE UPPER SYSTEM MOVES AWAY FROM THE AREA
AND TO THE MID ATLANTIC OR SE COAST...DEPENDING UPON THE MODEL.  DRY
WEATHER WILL THEN ENSUE TO START THE NEW WORK WEEK PER UPPER
RIDGING IN WAKE OF THE SYSTEM...AND SURFACE HIGH PRESSURE BUILDING
IN.

BLENDED IN CONSALL AND SOME HPC ON TEMPERATURES...WHICH REFLECT
SLOWER COOL DOWN SO GENERALLY HIGHER VALUES.  EVEN WITH VALUES
LOWERING WITH TIM...TEMPERATURES WILL REMAIN ABOVE NORMAL INTO EARLY
NEXT WEEK.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
ANY MVFR/IFR RIVER VALLEY FOG EXPECTED TO DISSIPATE COMPLETELY BY
13Z. MOSTLY CLEAR SKIES...EXCEPT FOR OCCASIONAL HIGH LEVEL CLOUDS
TODAY. SATELLITE IMAGES SHOW HIGH LEVEL CLOUDS MOVING SOUTH AND EAST
ACROSS OH INTO WV TODAY. ALTHOUGH SOME SEEMS TO DISSIPATE...OTHER
HIGH LEVEL DECKS DEVELOP...FORMING BREAKS IN BETWEEN.
THEREFORE...TRICKY FORECAST CLOUD COVER WISE. CAN NOT RULE OUT A
SHOWER OR A STORM DEVELOPING ALONG DIFFERENTIAL HEATING BOUNDARIES
PRODUCE BY BROKEN CLOUDS. SO DIFFICULT TO PREDICT THAT WILL KEEP
THEM OUT OF THE TAFS.

VFR EXPECTED THROUGH THE REST OF THE PERIOD...OUTSIDE OF AN ISOLATED
THUNDERSTORMS UNLIKELY TO DEVELOP ALONG THE EASTERN MOUNTAINS
THIS AFTERNOON. WHETHER MOUNTAIN SITES WILL BE DIRECTLY AFFECTED
BY STORMS WILL CONTINUE IN QUESTION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND OCCURRENCE OF STORMS AFFECTING
EKN AND BKW WILL VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    L    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/MZ
NEAR TERM...ARJ
SHORT TERM...MZ
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Mar 20, 5:42 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
542 AM EDT TUE MAR 20 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
542 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD BRING EXCESSIVE
RAINFALL...LARGE HAIL...AND / OR DAMAGING WIND LATE FRIDAY AND /
OR SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 20, 10:01 AM EDT, 0 minutes before
TEST...SPECIAL WEATHER STATEMENT...TEST
NATIONAL WEATHER SERVICE CHARLESTON WV
1001 AM EDT TUE MAR 20 2012

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

VAZ003-004-201415-
BUCHANAN VA-DICKENSON VA-
1001 AM EDT TUE MAR 20 2012

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...END OF 2012 VIRGINIA STATEWIDE TORNADO DRILL...

THE PRACTICE TORNADO WARNING HAS BEEN CANCELED AND THE 2012 VIRGINIA
TORNADO DRILL HAS ENDED. WE THANK ALL WHO PARTICIPATED AND HOPE YOUR
SAFETY PREPAREDNESS PROGRAMS WORKED PROPERLY. IF YOU HAVE ANY
QUESTIONS ABOUT SEVERE WEATHER SAFETY PREPAREDNESS...PLEASE CONTACT
YOUR NEAREST NATIONAL WEATHER SERVICE OFFICE OR LOCAL OFFICE OF
EMERGENCY MANAGEMENT FOR ASSISTANCE. REPEATING...THE PRACTICE
TORNADO WARNING AND 2012 VIRGINIA TORNADO DRILL HAVE ENDED.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3715 8253 3725 8246 3727 8235 3743 8213
      3744 8195 3740 8193 3736 8193 3732 8187
      3729 8185 3728 8182 3723 8177 3697 8233

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.